Author: Dan Mullally / Editor: Charlotte Davies / Codes: CAP27, PAP2 / Published: 31/07/2018
You’ve just arrived for your first ED shift, excited to be allocated to resus. The red phone rings. A 45-year-old female, amitriptyline overdose, P120, BP85/45, GCS 5, ETA 5 minutes.
A… GCS 5 – do you fast bleep anaesthetics or not?
B… C… they’re tachy, do we ask the resus nurse to grab lots of sodium bicarbonate or wait for the ECG? IV fluids?
Poisoning is a very common presentation to the emergency department. The vast majority of patients who present with poisoning have mixed overdose and require little more than a period of observation and good supportive care. There are some drugs however that require more specific treatment and some that require reversal with antidotes. I always have a look on TOXBASE when I’m not sure, and
occasionally the guidelines change, so it’s worth double checking. The paracetamol guidelines for staggered overdose changed six months ago and some people still haven’t realised. Oops.
Approach to the poisoned patient:
Luckily, there are many similarities in the management of the poisoned patient and if you follow a simple, and generic approach, you’ll cover most of the bases, most of the time.
Ensure airway adequacy and early intubation if
- IV access
- Bloods: Venous blood gas (VBG), FBC, U&E, LFT, INR, CK,
- Paracetamol & salicylate levels (at 4 hours)
- ECG to assess QRS, QT interval and arrhythmias with early sodium bicarbonate if QRS is broad.
- IV fluids if hypotensive
- IV lorazepam for seizures
- Monitor capillary blood glucose and temperature
- Consider antidote if available
- Examine for any associated injuries
- Consult TOXBASE for recommended period of observation
- Psychiatric assessment by the crisis team once medically fit
In cases of cardiac arrest, TOXBASE usually recommends a minimum of 1 hour of CPR and discussion with NPIS.
And that covers 99% of toxicology! Just doing those simple things will get you out of jail most of the time. You can access toxbase using your trust’s log in (they log numbers of cases, and if its an unusual presentation may contact you for further details) or the toxbase app (android and apple). And if you’re stuck for a password, sign up for toxicology e-learning to get one!
There are a few special other things to consider and give.
If the patient is lucky enough to present within one hour of ingestion, activated charcoal should be considered. The triage nurse will often ask you to prescribe it as the patient is booking in. It is unpleasant for the patient to drink and won’t work for all toxins, although TOXBASE recommends it for many. If the patient presents 65 minutes after their overdose should you still give charcoal? Well what’s the harm going to be!
The dose for adults is 50g orally within 1 hour of ingestion. It is thought to work by absorbing toxins onto the charcoal surface by weak electrostatic forces thus preventing absorption of the ingested drug.
You can give charcoal for most drugs, including amitriptyline, aspirin, benzodiazepines, digoxin and paracetamol.
Salim R. Rezaie (@srrezaie) September 9, 2015
The only contraindication is patients with an altered level of consciousness who are at risk of aspiration. Charcoal lungs is very bad news.
High dose Insulin Euglycaemic Therapy
HIET is a relatively new treatment for cardiogenic shock secondary to Calcium Channel Blocker or Beta-Blocker overdose refractory to normal treatment. It involves giving really high doses of insulin (1unit / kg = 70 units in an average person!) as a bolus, followed by an infusion. It works really well, but often the nurses are antsy about giving such high doses of insulin!
Active elimination is rarely indicated in poisoning but should be considered in severe cases. We don’t do “stomach pumps” to “teach people a lesson” any more, but there are two main types we might use, and TOXBASE will guide you further:
1. Urinary alkalinization
This enhances urinary excretion of weak acids (e.g aspirin, amitriptyline) by giving sodium bicarbonate infusion 1.5L of 1.26% over 2 hours.
Indications include (SLIME):
There’s loads of different antidotes for different toxins. TOXBASE lists them all and RCEM has suggested a list of which antidotes should be available in your department, your hospital and your region. It’s good for exams to know antidotes, but you’ll find you slowly remember the common ones.
There are loads of toxins we could talk about but we’ve identified a few of the key and deadly ones, especially as the uninitiated might think they’re harmless.
Tricyclic antidepressants (TCAs) are highly dangerous in overdose. These patients need to be managed aggressively in resus, even if they seem well initially. At least make sure you discuss them with a senior! The potentially toxic dose of amitriptyline is 15mg/kg.
Toxicity of these highly protein-bound drugs is due to blockade of cardiac sodium channels and alpha1 adrenoceptors, causing QRS widening. The amount of unbound (active) TCA rises in acidosis so administering sodium bicarbonate as an antidote reverses the antidote, and hence the available amount of TCA. They can cause an anticholinergic toxidrome.
Management is to follow the generic principles mentioned above, with the “antidote” of Sodium bicarbonate 50ml of 8.4% aiming for pH > 7.5 if:
- QRS > 120 on ECG
- Metabolic acidosis
If a rapid sequence induction is performed, hyperventilate to target pH > 7.5. Seizures are common, and treated as per standard but avoid Phenytoin as it blocks sodium channels.
Glucagon is useful if there is persistent hypotension despite IV fluids and sodium bicarbonate.
Vasopressors (e.g noradrenaline) and intralipid for refractory hypotension.
Paracetamol is metabolised in the liver producing toxic NAPQI which is inactivated by conjugation with glutathione. Once glutathione reserves are depleted, NAPQI causes hepatic necrosis.
Regardless of how much paracetamol they’ve taken, the plan is to check blood paracetamol level at 4 hours post-ingestion and plot on paracetamol treatment nomogram to decide if treatment is warranted. Treatment of staggered overdose is slightly different – (listen to our podcast), and if they’ve injected a potentially toxic amount, they need NAC whilst awaiting bloods.
If the patient has a delayed presentation, check TOXBASE they may need NAC pre levels.
Allergic reactions often occur during first bag. If so, stop infusion, give Chlorphenamine and restart at slowest rate once resolved.
Criteria for Liver Transplant:
- pH < 7.3 PT > 100
- Creatinine > 300
- Grade 3 or 4 encephalopathy
- Lactate > 3.5 on admission or > 3.0 24 hours post-ingestion
Consider in patients presenting with the opioid toxidrome; respiratory depression, hypotension, reduced level of consciousness, and pin-point pupils. There is usually a background of IVDU or chronic pain.
Naloxone is a competitive opioid receptor antagonist which reverses the effects of opioids. It can be given most routes (IV, SC, IM, intra-nasally) and usually works within 2 minutes, although IV is the preferred and most predictable route. It’s effects last for approximately 45 minutes and repeated doses are frequently required.
it is recommended that you dilute 400mcg of naloxone to 10mL (40mcg/mL) and titrate to effect. Remember you want these patients awake and rousbale, not fully reversed. EXCEPT in cases of cardiorespiratory arrest where it is apporpirate to given 400mcg bolus, given small doses. Large doses of Naloxone risk causing a patient to go into withdrawal – this can have serious consequences ranging from agitation to seizures and arrhythmias
These patients often arrive extremely agitated and restrained in police custody on a Saturday night displaying signs of the sympathomimetic toxidrome.
Management is as per TOXBASE, making sure you treat their agitation aggressively. These patients often need benzodiazapines. They may have chest pain. Listen here for guidance.
Toxic Alcohol Ingestion
These could be Ethylene Glycol (anti-freeze) or Methanol (anti-freeze, windscreen wiper liquid). Both of these toxic alcohols are rapidly absorbed from the gastro intestinal tract and rapidly penetrate the CNS . They have a small toxic dose of about 30ml, depending on the strength. Ingestion of both can present with symptoms similar to alcohol intoxication, but may also cause a visual disturbance. You should consider these in any inebriated patient who looks unwell with a normal blood alcohol level. If you’re not sure do a blood gas, as that will tell you the answer! The venous blood gas normally has a:
- High osmolar gap > 10
- High anion gap metabolic acidosis
- Normal blood alcohol level
The antidote is fomepizole (inhibits alcohol dehydrogenase) or ethanol with haemodialysis for severe cases.
What if I don’t know?
If you’re not sure what drug your patient has taken, treat them logically and systematically, with an ABCDE approach. Then have a look for signs of some of the standard toxidromes
- Anticholinergic Syndrome
- Cholinergic Syndrome
- Sympathomimetic Syndrome
- Sedative/ Hypnotic
There’s loads of great tables comparing the different features of these syndromes but it’s really useful to help you guide your management if you pick them up. Kloss and Bruce do great pictures of these syndromes, well worth a look.